MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH ANATOMICAL SHOULDER, HUMERAL STEM, UNCEMENTED, 10.5, 100 MM; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

ZIMMER SWITZERLAND MANUFACTURING GMBH ANATOMICAL SHOULDER, HUMERAL STEM, UNCEMENTED, 10.5, 100 MM; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Model Number N/A
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: base plate 15 mm post length uncemented; item# 00434901500; lot# 63444079.Anatomical shoulder reverse, screw system, 4.5-30; item# 0104223030; lot# 2953549.Anatomical shoulder reverse, screw system, 4.5-30; item# 0104223030; lot# 2953549.Glenosphere 36 mm diameter; item# 00434903611; lot# 64357751.Anatomical shoulder reverse, humeral cup, 0â°, retro; item# 0104223100; lot# 2995095.Anatomical shoulder reverse, humeral insert, pe, 36-0; item# 0104223360; lot# 2985801.Anatomical shoulder, humeral stem, uncemented, 㸠9, 100 mm; item# 0104201093; lot# 2889467.The manufacturer did not receive x-rays for review.Other source documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.The device history records were reviewed and found to be conforming.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient suffered an intraoperative complication when the surgeon noticed that the implant was protruding.Another implant was used for the surgery.10-15 min surgical delay was reported.
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Review of event description: during initial surgery of the shoulder, using anatomical shoulder and tm components, the surgeon prepared the bone for stem insertion.He used size 10.5 reamer.Reamer fully entered the bone.Then the surgeon attempted to insert the stem, but the stem would not go all the way - was sitting proud.Surgeon then tried to re-ream the hole (using size 9 and size 10.5 reamers) but there were no improvements.The surgeon did not want to use excessive force in order not to break the bone.After few attempts it was decided to insert stem size 9 - this stem locked distally and the surgeon used pieces of bone to support the stem proximally.The surgeon then managed to complete the surgery.There was delay of approx 10-15 min due to the above.No impact to patient reported.Review of received data: no medical data relevant to the case has been received.Due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Product evaluation: visual examination: the visual examination shows some damages in form of cuts, deformations and scratches which most likely derived from instruments during the procedure.Other than that the stem is inconspicuous.Measurements: to ensure the as humeral stem has correct dimensions, relevant characteristics according the applicaple product drawings were measured with caliper z 7568 & micrometer caliper mt1500.All measurements are within the defined specification.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified that 4 parts of lot 2978912 were scrapped, otherwise no deviations or anomalies during manufacturing were identified.Ncr(s): 3 parts of lot 2978912 were scrapped due to surface defects ((b)(4)) and (b)(4) part of lot 2978912 was scrapped due to angle dimension out of specification ((b)(4)).All (b)(4) parts of lot 2978912 were inspected, therefore there is no potential correlation to the reported event.Conclusion: during initial surgery of the shoulder, using anatomical shoulder and tm components, the surgeon prepared the bone for stem insertion.He used size 10.5 reamer.Reamer fully entered the bone.Then the surgeon attempted to insert the stem, but the stem would not go all the way - was sitting proud.Surgeon then tried to re-ream the hole (using size 9 and size 10.5 reamers) but there were no improvements.The surgeon did not want to use excessive force in order not to break the bone.After few attempts it was decided to insert stem size 9 - this stem locked distally and the surgeon used pieces of bone to support the stem proximally.The surgeon then managed to complete the surgery.There was delay of approx 10-15 min due to the above.No impact to patient reported.The product investigation showed nothing conspicuous on the product itself and that the product has correct dimensions.Based on the investigation the reported event cannot be confirmed.Further, the quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Based on the investigation no product issue could be identified.Therefore, it can only be assumed that the final rasp may have not been completely inserted into the humerus, leading to an inappropriate preparation of the implant bed.The trial stem has neither been reported nor returned, therefore, it could not be examined and any possible contributing factors to the reported event deriving from the trial stem could not be identified.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the reported event.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
ANATOMICAL SHOULDER, HUMERAL STEM, UNCEMENTED, 10.5, 100 MM
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10304842
Report Number0009613350-2020-00331
Device Sequence Number10880325
Product Code KWS
UDI-Device Identifier00889024484917
UDI-Public00889024484917
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K142403
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2023
Device Model NumberN/A
Device Catalogue Number01.04201.103
Device Lot Number2978912
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer02/26/2021
Initial Report FDA Received Date07/21/2020
Supplement Report FDA Received Date03/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;